Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 89, NWS La Crosse, WI

July 30, 1999Clark County, Taylor County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Jul 30, 1999, 8:36 PM CDT for Clark County, Taylor County, Wisconsin. It was in force for 54 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 30, 1999, 8:36 PM CDT (01:36 UTC)
Expired
Jul 30, 1999, 9:30 PM CDT
In force
54 min
Issued by
NWS La Crosse, WI
Area
Whole counties

Counties Clark County, WI, Taylor County, WI

The radar

The La Crosse radar (KARX), 138 km from the middle of the area, began a volume at 01:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 30, 8:49 PM CDTThunderstorm Wind 56Stetsonville, WI
Jul 30, 9:00 PM CDTThunderstorm Wind 53Owen, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 30, 6:45 PM CDTSevere Thunderstorm WatchSPC6 hr
Jul 30, 8:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 1.6 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 1999-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7703 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 1999-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7703 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1183 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
1.1
Supercell composite
7.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

659 
WUUS1 KLSE 310137 RRA
SVRLSE
WIC019-119-310230-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
836 PM CDT FRI JUL 30 1999

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TAYLOR COUNTY IN NORTH CENTRAL WISCONSIN
  NORTHERN CLARK COUNTY IN CENTRAL WISCONSIN

* UNTIL 930 PM CDT

* AT 835 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 40 MILES NORTHEAST OF EAU CLAIRE...OVER
  GILMAN...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WITHEE AT 850 PM
  MEDFORD AT 910 PM

THE MAIN THREAT FROM THIS STORM IS DAMAGING WINDS. STAY INSIDE AND
AWAY FROM WINDOWS

RIECK/NELSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 3:10 PM CDT, 5 hours 26 minutes earlier.

Area forecast discussion, Jul 30, 3:10 PM CDT, 5 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
310 PM CDT FRI JUL 30 1999

MAIN FORECAST CONCERNS ARE IN THE SHORT-TERM...WITH SHOWER AND
THUNDERSTORM CHANCES TONIGHT...FLASH FLOODING AND SEVERE. THEN IN THE
LONG-TERM...DRIER AND MORE SEASONABLE AIR FOR THE WEEKEND.

LATEST WATER VAPOR SATELITE IMAGERY INDICATES TWO SHORTWAVES...ONE OVER
FAR NORTHWEST MO...AND ANOTHER HELPING TO SPAWN SOME THUNDERSTORMS OVER
CENTRAL SOUTH DAKOTA. THE 17Z SURFACE ANALYSIS HAS AN AREA OF LOW
PRESSURE OVER EASTERN SD WITH A COLD FRONT STRETCHING SOUTH AND NORTH
OF THERE. DEWPOINTS BEHIND THE FRONT DROP INTO THE 60S AND 50S.
FORECAST AREA VERY HOT AND HUMID...WITH TEMPERATURES IN THE 90S AND
DEWPOINTS IN THE MIDDLE TO UPPER 70S. HEAT INDICES AVERAGED AROUND
110.

12Z MODEL RUNS CONTINUE SOME DIFFERENCES. THE ETA DEVELOPS CONVECTION
ALONG THE FRONTAL BOUNDARY...WITH THE HEAVIEST RAINS MOVING ACROSS
SOUTHEAST MN INTO WESTERN WI. NGM DEVELOPS MORE PCPN TO THE
SOUTH...OVER IOWA...WITH NOT AS MUCH TO THE NORTH. SEEMS MAINLY DUE TO
THE SURFACE LOW POSITIONING...WHICH THE NGM HAS TOO FAR SOUTH. CURRENT
SATELITE TRENDS AND MORNING ANAYLSIS SUPPORT THE ETA AND WILL GO WITH
THAT SOLUTION.

ATMOSPHERE PRIMED FOR THUNDERSTORMS TONIGHT...WITH THE CHANCE FOR SOME
GOING SEVERE. SURFACE BASED CAPES RANGED FROM 6000-10000 J/KG LATE THIS
AFTERNOON...AND LI/S FROM -12 TO -16. A SOMEWHAT INVERTED-V SOUNDING
WOULD INDICATE THE POSSIBILITY OF DAMAGING DOWNBURST WINDS...BUT THERE
IS LITTLE SHEAR. HAIL PROBABLY THE BIGGER THREAT. PW/S ARE ALSO QUITE
HIGH...IN THE 1.5 TO 2 INCH RANGE FROM 00Z TONIGHT THROUGH 12Z
SATURDAY. GRIDDED DATA INDICATES FROM 1/2 INCH OF ACCUMULATION ACROSS
THE SOUTHERN PART OF THE CWA...TO UP TO 1 1/2 INCHES TO THE NORTH. FEEL
THAT MIGHT BE UNDERDONE FOR THE SOUTH. FFG CLOSE TO 1.5 INCHES FOR MOST
AREAS...ALTHOUGH CLOSER TO AN INCH ACROSS NE IA. STORMS WILL LIKELY BE
SLOW MOVERS WITH SOME TRAINING. WILL ALL THE RECENT PROBLEMS ACROSS THE
WESTERN CWA...AND THE LIKELIHOOD OF HEAVY RAIN...WILL ISSUE A FLASH
FLOOD WATCH FOR WEST OF THE MISSISSIPPI RIVER TONIGHT.

THE COLD FRONT MOVES INTO SOUTHEAST MN BY 06Z...WHILE THE SECONDARY
WAVE CATCHES UP TO THE FRONT AND SPINS ACROSS THE SAME AREA AT THAT
TIME. THE ETA STRENGTHENS THIS WAVE A BIT...BUT FEEL THAT IS PROBABLY
CONVECTIVELY ENDUCED. THE AREA IS ALSO UNDER SOME FAVORABLE JET
DYNAMICS AND THE 850 MB MOISTURE TRANSPORT HAS A GOOD SURGE ACROSS THE
FORECAST AREA THROUGH 06Z.

FRONT PUSHES OUT OF WI BY SATURDAY NIGHT...WITH DRIER AND MORE
SEASONABLE AIR FOLLOWING IN ITS WAKE. 850 MB TEMPERATURES DROP OFF INTO
THE MIDDLE TEENS BY 00Z SUNDAY...WITH SURFACE DEWPOINTS BEHIND THE FRONT
FALLING INTO THE 50S. WITH NORTHWEST FLOW ALOFT AND CANADIAN HIGH
PRESSURE SINKING OVER THE DAKOTAS...AFTER THE SHOWERS SATURDAY MORNING
THE REST OF THE WEEKEND SHOULD ROUNDOUT ON A PLEASANT NOTE.

TEMPERATURE-WISE...RETURNING TO MORE NORMAL CONDITIONS FOR THE NEXT
COUPLE DAYS...AND THEN SOME COOLER THEN NORMAL FOR THE BEGINNING OF THE
NEW WORK WEEK. FAN/FMR/FWC GUIDANCE ALL COMPARIABLE...BUT LIKE ETA
2-METER TEMPERATURES FOR TONIGHT. WITH RAIN COOLED AIR BEING THE MAJOR
FACTOR FOR THE COOLING //FRONT NOT MOVING THROUGH UNTIL AFTER
12Z//...THE OTHER GUIDANCE IS A BIT TOO COOL.

DANGEROUS HEAT INDICES...ESPECIALLY ACROSS NORTHEAST IOWA...WILL
CONTINUE THROUGH ABOUT 8 OR 9 PM...SO WILL CONTINUE THE WARNING AND
ADVISORY FOR THIS EVENING. WITH COOLER AND MORE SEASONABLE CONDITIONS
FINALLY RETURNING FOR THE WEEKEND...NO ADDITIONAL HEAT ADVISORIES OR
EXTENTIONS WILL BE NEEDED.

COORDINATED WITH DMX...MPX...DVN.

.LSE...FLASH FLOOD WATCH TONIGHT FOR NORTHEAST IA AND SOUTHEAST MN.
       IAZ008>011...018...019...029...030.
       MNZ079...086>088...094>096.

       EXCESSIVE HEAT WARNING THIS EVENING FOR NORTHEAST IA.
       IAZ008>011...018...019...029...030.

       HEAT ADVISORY THIS EVENING FOR SOUTHWEST AND CENTRAL WI.
       WIfZ017-029-032>034...041>044...053>055...061.
       MNZ079...086>088...094>096.

RIECK

In the hours before

Local storm report, Jul 30, 5:33 PM CDT, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
533 PM CDT FRI JUL 30 1999

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0504 PM    WHITEHALL                 WI   WIND DAMAGE
07/30/99   TREMPEALEAU                    TREES DOWN ESTIMATED WINDS
                                          TO 60 MPH

NELSON


The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 7:32 PM CDTSevere Thunderstorm WarningARXTaylor58 min
Jul 30, 10:09 PM CDTSevere Thunderstorm WarningARXJuneau, Monroe51 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.